South Dakota, 2012

Flash Flooding in South Dakota, June 20, 2012

June 20, 2012 · NWS ABR · 4 events in 2 counties and zones

Thunderstorms along a warm front produced very heavy rain across Codington and Grant counties which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms along a warm front produced very heavy rain across Codington and Grant counties which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 11:39 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 19, 11:39 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1239 AM CDT WED JUN 20 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION FOR 06 TAFS BELOW.

SEVERE WATCH NUMBER 415 HAS BEEN ISSUED FOR A CENTRAL AND
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL 5 AM CDT.
INCREASED LARGE SCALE ASCENT ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE HAS INTENSIFIED STORMS ALONG THE SURFACE FRONT. THIS
REGION IS STILL QUITE UNSTABLE WITH MU CAPES IN THE 500 - 1000
J/KG RANGE...AND EFFECTIVE BULK SHEAR VALUES AROUND 50 KTS. THE
SETUP IS LIKELY CONDUCIVE FOR LARGE HAIL AND DAMAGING WINDS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

THUNDERSTORM CHANCES STILL POSE THE BIGGEST CHALLENGE IN THE SHORT
RANGE.

FOR TNT SFC LOW NEAR KMHE WILL CONTINUE TO TRACK NORTHEAST TOWARD
WEST CENTRAL MN. PER SAT PIX...THE WARM FRONT ASSOCIATED WITH THE LOW
HAS MOVED NORTH OF KHON/KBKX AND INTO THE SOUTHEAST CWA NEAR KATY.
DEWPOINTS ON THE WARM SIDE OF THE FRONT ARE NEAR 70. MEANWHILE
ELEVATED MIXED LAYER HAS BROUGHT VERY WARM AIR NORTH INTO THE
EASTERN CWA WITH H7 TEMPS GREATER THAN +12C OVER MOST OF THAT
REGION. 19Z SPC MESO PAGE INDICATES A WEALTH OF REMAINING MLCIN TO
OVERCOME...BUT SUSPECT WITH CONTINUED DIABATIC HEATING AND
CONTINUED CONVERGENCE NEAR FRONTAL BOUNDARY WE SHOULD BE ABLE TO
GET CONVECTION TO FIRE. THE STORMS WILL HAVE PLENTY OF SHEAR TO
WORK WITH...AND IF THEY CAN GET SFC BASED THEY WILL LIKELY BE
SEVERE.

ALSO FOR LATER IN THE NIGHT A NICE AREA OF POST FRONTAL UVM IS
EXPECTED TO SPREAD ACROSS THE SOUTHERN/EASTERN CWA...WITH A
FAIRLY DECENT SIZE BATCH OF SHOWERS/STORMS DEVELOPING. HOPEFULLY
THIS PROGNOSTICATION WILL HOLD TRUE AND THOSE THAT HAVE BEEN DRY
WILL GET SOME DECENT AMOUNTS OUT OF THIS SYSTEM. FOR WEDNESDAY
MOST OF THE RAIN PRESSES OFF TO THE EAST...BUT WITH DIABATIC
HEATING ON WEDNESDAY AFTERNOON WE WILL PROBABLY GET SOME
DIURNALLY DRIVEN SHOWERS/STORMS GIVEN STEEP LAPSE RATE ENVIRONMENT
AND UP TO A COUPLE HUNDRED JOULES/KG OF MLCAPE. THE SAME COULD
HAPPEN FOR THURSDAY BUT FOR NOW HAVE KEPT IT DRY. TEMPERATURES
SHOULD AVERAGE NEAR TO JUST BELOW NORMAL THE NEXT FEW DAYS.

.LONG TERM...FRIDAY THROUGH TUESDAY
FRIDAY AND FRIDAY NIGHT A WARM FRONT WILL BE IN THE AREA WITH A
SFC LOW OVER THE HIGH PLAINS. ANY THUNDERSTORM CHANCES ON FRIDAY
SHOULD BE CONFINED TO WESTERN SOUTH DAKOTA BUT THESE CHANCES WILL
SHIFT EAST AND INCREASE QUITE A BIT FRIDAY NIGHT AS LOW LEVEL JET
INTENSIFIES DURING THE OVERNIGHT HOURS INTO CENTRAL AND EASTERN
SOUTH DAKOTA. FOR THE LATTER HALF OF THE WEEKEND AND INTO EARLY
NEXT WEEK MODELS ARE SHOWING A SURFACE RIDGE AXIS POKING SOUTHWARD
ACROSS THE EASTERN DAKOTAS...MINNESOTA...AND INTO WISCONSIN. THIS
SHOULD HELP KEEP MUCH OF THE AREA FAIRLY STABLE THROUGH THIS
PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THUNDERSTORM DEVELOPMENT WILL CONTINUE ALONG A SURFACE FRONT
ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA. MVFR TO IFR CIGS AND VSBYS ARE POSSIBLE WITH
THUNDERSTORMS...MAINLY FOR KATY AND KPIR TAF SITES THROUGH ABOUT 10Z.
ADDITIONAL STRATUS AND RAIN SHOWERS WILL FILL IN BEHIND THIS FRONT...SO
MVFR CIGS WILL LIKELY STAY PUT THROUGH WEDNESDAY MORNING. ISOLATED
SHOWERS ASSOCIATED WITH COOLING ALOFT ARE ALSO POSSIBLE WEDNESDAY
AFTERNOON ACROSS THE REGION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SERR
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 3:11 AM CST, 22 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT TUE JUN 19 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT TUE JUN 19 2012 /311 AM MDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT
THIS MORNING...MAINLY ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. STRONG WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS. LATER THIS AFTERNOON AND EVENING ANOTHER ROUND OF
THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT...AGAIN FOR
NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...SOME STORMS
MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE THIS
WEEKEND. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SERR

In the hours before

Special weather statement, Jun 19, 9:17 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1017 PM CDT TUE JUN 19 2012

MNZ039-200400-
TRAVERSE-
1017 PM CDT TUE JUN 19 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
TRAVERSE COUNTY UNTIL 1100 PM CDT...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLLIS...OR 9 MILES SOUTH OF WHEATON...
MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE DUMONT.

PENNY TO NICKEL SIZE HAIL...ALONG WITH HEAVY RAIN AND WINDS AROUND
40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.

&&

DORN

The radar

The Aberdeen radar (KABR), 115 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Codington

When
June 20, 1:15 AM CST to 3:15 AM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt to 3.08 mi SSW of (Aty)watertown Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.910, -97.170

Heavy rainfall caused a lot of road and street flooding in and around Watertown.

Flash Flood, Grant

When
June 20, 3:00 AM CST to 5:00 AM CST
Where
Grant County, 4.13 mi WNW of Milbank to 2.88 mi WNW of Milbank
Cause
Heavy Rain
Reported by
County Official
Coordinates
45.240, -96.710

Heavy rain caused flash flooding of a county road west of Milbank.

Flash Flood, Grant

When
June 20, 3:30 AM CST to 5:30 AM CST
Where
Grant County, 4.02 mi SW of Milbank to 2.81 mi SW of Milbank
Cause
Heavy Rain
Reported by
County Official
Coordinates
45.180, -96.690

Heavy rain caused flash flooding of another county road southwest of Milbank.

Flash Flood, Grant

When
June 20, 4:30 AM CST to 6:00 AM CST
Where
Grant County, 0.98 mi E of Stockholm to 4.04 mi SE of Stockholm
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.100, -96.800

Three to four inches of rain caused a washout in a road near Stockholm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393834, 393835, 393836, 393837.